High Wind, Estancia Valley
- When
- June 17, 1:40 AM MST
- Where
- Estancia Valley forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
Mountain wave activity over the Sandia Mountains resulted in strong and gusty winds on the lee side of the mountains. While gusts near and just above 50 mph were common on the east slopes of the Sandia Mountains, the waves evidently crashed onto the surface west-northwest of Moriarty, where a wind gust to 67 mph was measured.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Mountain wave activity over the Sandia Mountains resulted in strong and gusty winds on the lee side of the mountains. While gusts near and just above 50 mph were common on the east slopes of the Sandia Mountains, the waves evidently crashed onto the surface west-northwest of Moriarty, where a wind gust to 67 mph was measured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 16, 1:44 PM MST, 11 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 244 PM MDT THU JUN 16 2011 .DISCUSSION... ...RECORD HEAT AND DANGEROUS FIRE WEATHER CONDITIONS CONTINUE... EXTREMELY DRY AIR AND GUSTY KATABATIC WINDS HAVE PRODUCED TEMPS IN THE 100-105F RANGE ALREADY AT 2PM ACROSS MUCH OF EASTERN NM. SHALLOW MOISTURE OVER THE FAR NE PLAINS HAS ALLOWED FOR VIRGA SHOWERS AROUND CLAYTON WITH A PEAK WIND GUST LAST HOUR OF 50 KTS. ELSEWHERE...RED FLAG CONDITIONS ARE ONGOING IN MANY AREAS WITH NEAR WIND ADVISORY WINDS ALONG THE EAST SLOPES OF THE CENTRAL MT CHAIN. MEANWHILE STORMS ARE FIRING OVER EASTERN UT ALONG AN APPROACHING FRONTAL BNDRY. 12Z NAM/GFS...LATEST RUC...AND 4KM SPC WRF INDICATE THIS BNDRY WILL SAG SOUTH AND GET HUNG UP OVER SOUTHERN COLORADO. HAVE ADDED GUSTY SPRINKLES TO THE NW CORNER THRU MIDNIGHT...THEN AGAIN TMRW AFTERNOON OVER THE NORTHERN MTS. MORE RECORD TO NEAR RECORD HIGHS AND BREEZY TO WINDY CONDITIONS WILL AFFECT THE REMAINDER OF THE CWA FRIDAY. SATURDAY AND SUNDAY WILL BE THE MOST WIDESPREAD WINDY DAYS WITH CRITICAL/LOCALLY EXTREME FIRE WX CONDITIONS. WIND ADVISORIES WILL LIKELY BE NEEDED FOR SUNDAY AS DEEP MIXING INTERACTS WITH 700-500 MB LAYER WINDS OF 30-50 KTS...PARTICULARLY OVER CENTRAL/WESTERN NM. MORE NEAR RECORD HIGH TEMPS WILL IMPACT THE EASTERN PLAINS. THE BASE OF A STRONG LATE SPRING UPPER TROUGH WILL SHIFT EAST OVER THE NORTHERN TIER OF NM MONDAY. WEAK 700MB COOL ADVECTION MONDAY AND TUESDAY WILL TREND TEMPS DOWN A FEW DEGREES BELOW SUNDAYS HIGHS OVER THE NORTH. READINGS WILL ACTUALLY BE UP TO 8 DEGREES BLW NORMAL FOR NORTHERN/WESTERN HIGH TERRAIN AREAS. THE EAST WILL STILL BE HOT WITH DRY DOWNSLOPE CONDITIONS IN PLACE. LEFT ISOLD POPS OVER THE NORTHERN MTS AS 12Z GFS/EURO SUGGEST SOME LIGHT ACTIVITY BENEATH THE TROUGH. BY WEDNESDAY...MODELS CONTINUE TO WAFFLE AROUND WITH THE PLACEMENT OF OVERALL WX FEATURES RESULTING IN ADVECTION OF MOISTURE ACROSS MAINLY CENTRAL AND EASTERN NM. AT THIS TIME CONFIDENCE IS BEGINNING TO INCREASE THAT AT LEAST A SURFACE FRONTAL BNDRY WILL DIVE SOUTH INTO THE PLAINS BY WEDNESDAY WITH POTENTIALLY SCATTERED SHRA/TSRA THRU THURSDAY. THE UPPER LEVEL PATTERN IS STRUGGLING TOWARD CLIMO BY LATE NEXT WEEK WITH DAILY CYCLES OF TERRAIN DRIVEN STORMS OVER THE HIGHER TERRAIN. GUYER && .AVIATION... MOSTLY VFR CONDITIONS CAN BE EXPECTED OVER CENTRAL AND NORTHERN NEW MEXICO FOR THE NEXT 24 HOURS. OVER THE FAR NORTHEAST PLAINS AND CLOSE TO THE VICINITY OF THE TRACK FIRE...EXPECT ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING ESPECIALLY NEAR KCAO. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING DOWNBURST WINDS OF 40 TO 50 KTS AND CLOUD TO GROUND LIGHTNING. SMOKE WILL ALSO BE A CONCERN OVER SOUTHWEST PORTIONS OF THE STATE FROM LUNA...RESERVE AND QUEMADO LAKE WHERE VSBYS WILL BE REDUCED TO THREE MILES OR LESS FROM THE WALLOW FIRE AND POSSIBLY AS LOW AS 5 TO 6 MILES AT KABQ LATER THIS EVENING. ADDITIONAL SMOKE AND VSBY RESTRICTIONS WILL BE POSSIBLE AGAIN ON FRIDAY. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. KW && .FIRE WEATHER... A SIGNIFICANT FIRE WEATHER GROWING PATTERN IS EXPECTED FOR THE REMAINDER OF THIS WEEK AND INTO THE FIRST PART OF NEXT WEEK FOR MUCH OF CENTRAL AND NORTHERN NEW MEXICO. RED FLAG CONDITIONS ARE BEING MET OVER A GOOD PORTION OF CENTRAL AND NORTHERN NEW MEXICO THIS AFTERNOON WITH UNSTABLE CONDITIONS IN PLACE. VERY DRY DEWPOINTS AND HOT TEMPERATURES WILL CREATE LOCALIZED POCKETS OF EXTREME CONDITIONS IN AND AROUND BURNING WILDFIRES THE REMAINDER OF TODAY WITH SMOKE PLUMES EXPECTED FROM THE WALLOW...HORSESHOE AND TRACK FIRES. A WEAK FRONTAL BOUNDARY NEAR THE FAR NORTHEAST NEW MEXICO BORDER WILL HELP IGNITE A FEW HIGH BASED SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING VERY BRIEF BUT DANGEROUS DOWNBURST WINDS OF 40 TO 50 KTS AND CLOUD TO GROUND LIGHTNING WHICH WILL ENHANCE NEW WILDFIRE STARTS. LATER THIS EVENING...EXPECT RECOVERIES IN THE POOR RANGE OVER THE EAST WITH FAIR RECOVERIES OVER THE WEST. FRIDAY WILL BE MUCH LIKE TODAY ALTHOUGH MODELS HAVE BACKED OFF ON WIND POTENTIAL AS THE MAIN UPPER LOW SHIFTS FURTHER EAST AND EARLIER IN THE DAY. WHILE WIND SPEEDS COULD VERY WELL BE LESS THAN CURRENTLY FORECAST...WE WILL HOLD ONTO RED FLAG WARNINGS AS VERY HOT TEMPERATURES...EXTREMELY DRY HUMIDITIES AND SUPER DRY SOILS REMAIN IN PLACE. ALL CAN STILL WORK TOGETHER TO PRODUCE AN EXPLOSIVE FIRE GROWTH POTENTIAL. SATURDAY LOOKS LIKE ANOTHER CRITICAL DAY AS MUCH OF NEW MEXICO REMAINS UNDER DOMINANT WESTERLY FLOW...DEEP MIXING AND VERY HOT CONDITIONS. CRITICAL CONDITIONS COULD VERY WELL OCCUR ANYWHERE IN THE CWFA AND WE WILL LEAVE THE FIRE WEATHER WATCH IN EFFECT AND ALLOW THE MIDNIGHT SHIFT ANOTHER INSPECTION ON WHERE TO UPGRADE. A SHALLOW LAYER OF MOISTURE COULD HOLD IN PLACE OVER THE SOUTHEAST PLAINS TO ALLOW A FEW ISOLATED HIGH BASED STORMS TO POP SATURDAY AFTERNOON AND EVENING PRODUCING A DOWNBURST WIND AND LIGHTNING THREAT. SUNDAY LOOKS JUST PLAIN NASTY AS A STRONG UPPER LEVEL STORM SYSTEM MOVES ACROSS UTAH...SLIDING A STRONGER MID AND UPPER LEVEL JET MAX RIGHT ACROSS CENTRAL AND NORTHERN NEW MEXICO. IN THE MEANTIME...HEIGHT FALLS WILL LIKELY INDUCE A STRENGTHENING AND DEEPENING SURFACE LOW NEAR THE SOUTHEAST COLORADO PLAINS DURING PEAK MIXING AND HEATING. ALL SIGNALS ARE POINTING TOWARD WIDESPREAD CRITICAL OR EVEN EXTREMELY CRITICAL CONDITIONS IN SPOTS AND STRONG WINDS. WINDS COULD BE SUSTAINED AT ADVISORY LEVELS OVER THE CHUNK OF THE REGION FROM THE CENTRAL MOUNTAINS EAST AND POSSIBLY SOME OVER THE WEST. SINCE WE ALREADY HAVE THREE DAYS WORTH OF HIGHLIGHTS OUT WE WILL DEFER A WATCH ISSUANCE TO THE MIDNIGHT SHIFT AS WELL. ANOTHER WINDY AND DRY DAY LOOKS POSSIBLE ON MONDAY BEFORE THE MAIN UPPER TROUGH WEAKENS AND SHIFTS EAST ACROSS THE CENTRAL AND NORTHERN PLAINS. THIS MAY BRING SOME COOLER TEMPERATURES AND LESS WIND AT LEAST FOR A DAY OR TWO. UPPER RIDGE BUILDS IN FOR THE MIDDLE TO LATTER HALF OF THE WEEK FOLLOWED BY THE POTENTIAL FOR MOISTURE TO SQUEEZE IN UNDER THE RIDGE. THIS COULD FINALLY MEAN SOME MUCH NEEDED RAINFALL BUT ALSO THE UNNEEDED THREAT FOR LIGHTNING AND NEW WILDFIRE STARTS. STAY TUNED. KW && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 54 89 54 90 / 0 0 0 0 DULCE........................... 39 83 37 83 / 0 0 0 0 CUBA............................ 48 90 47 90 / 0 0 0 0 GALLUP.......................... 49 85 45 87 / 0 0 0 0 EL MORRO........................ 43 81 40 81 / 0 0 0 0 GRANTS.......................... 46 85 45 89 / 0 0 0 0 QUEMADO......................... 47 85 44 86 / 0 0 0 0 GLENWOOD........................ 55 94 54 93 / 0 0 0 0 CHAMA........................... 46 76 44 76 / 0 5 0 0 LOS ALAMOS...................... 64 85 59 84 / 0 0 0 0 PECOS........................... 56 82 53 83 / 0 0 0 0 CERRO/QUESTA.................... 48 79 47 78 / 0 0 0 0 RED RIVER....................... 37 72 37 72 / 5 0 5 0 ANGEL FIRE...................... 38 75 37 75 / 5 0 5 0 TAOS............................ 51 85 46 82 / 0 0 0 0 MORA............................ 52 81 50 80 / 0 0 0 0 ESPANOLA........................ 51 92 48 90 / 0 0 0 0 SANTA FE........................ 56 87 53 86 / 0 0 0 0 SANTA FE AIRPORT................ 54 90 52 89 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 62 91 58 91 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 67 94 65 93 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 59 95 59 94 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 59 96 56 95 / 0 0 0 0 LOS LUNAS....................... 57 96 56 95 / 0 0 0 0 RIO RANCHO...................... 59 94 61 94 / 0 0 0 0 SOCORRO......................... 62 99 61 96 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 56 90 55 89 / 0 0 0 0 TIJERAS......................... 57 92 56 90 / 0 0 0 0 MORIARTY/ESTANCIA............... 51 89 49 89 / 0 0 0 0 CLINES CORNERS.................. 58 86 54 86 / 0 0 0 0 GRAN QUIVIRA.................... 58 91 59 91 / 0 0 0 0 CARRIZOZO....................... 62 92 62 94 / 0 0 0 0 RUIDOSO......................... 61 87 58 85 / 0 0 0 0 CAPULIN......................... 55 87 51 86 / 0 0 0 0 RATON........................... 52 91 50 90 / 0 0 0 0 SPRINGER........................ 54 90 53 89 / 0 0 0 0 LAS VEGAS....................... 54 86 53 86 / 0 0 0 0 CLAYTON......................... 65 95 56 94 / 0 0 0 0 ROY............................. 60 90 59 90 / 0 0 0 0 CONCHAS......................... 67 99 63 97 / 0 0 0 0 SANTA ROSA...................... 65 97 63 96 / 0 0 0 0 TUCUMCARI....................... 64 101 65 100 / 0 0 0 0 CLOVIS.......................... 65 99 64 99 / 0 0 0 0 PORTALES........................ 67 100 65 100 / 0 0 0 0 FORT SUMNER..................... 66 102 64 100 / 0 0 0 0 ROSWELL......................... 63 103 66 104 / 0 0 0 0 PICACHO......................... 60 96 64 98 / 0 0 0 0 ELK............................. 57 90 58 92 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101>105-107>109. RED FLAG WARNING FROM 9 AM TO 9 PM MDT FRIDAY FOR THE FOLLOWING ZONES...NMZ103>105-107>109. FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES...NMZ101>109. && GUYER/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 544 AM MDT THU JUN 16 2011 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 544 AM MDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 9 AM MDT TO 10 PM MDT FOR MUCH OF THE AREA DUE TO LOW HUMIDITIES AND WINDY CONDITIONS. THE MOST SIGNIFICANT WILDFIRE AIR QUALITY IMPACTS THROUGH TONIGHT ARE EXPECTED WITHIN ABOUT A 50 MILE RADIUS OF THE WALLOW COMPLEX. THIS INCLUDES THE AREA ALONG AND SOUTH OF HIGHWAY 60 FROM THE ARIZONA STATE LINE TO ABOUT QUEMADO...IN CATRON COUNTY....AS WELL AS THE COMMUNITIES OF LUNA...RESERVE... MOGOLLON AND GLENWOOD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN EXTENDED STRETCH OF CRITICAL TO EXTREME FIRE WEATHER CONDITIONS IS EXPECTED FRIDAY THROUGH SUNDAY...AND POSSIBLY INTO MONDAY. THESE CONDITIONS MAY FURTHER AGGRAVATE AND EXPAND AIR QUALITY IMPACTS ACROSS THE AREA. SUNDAY LOOKS TO BE THE WINDIEST DAY OF THE PERIOD. THE FOCUS EARLY NEXT WEEK WILL SHIFT AWAY FROM WIND AND TOWARD AN INCREASING POTENTIAL FOR THUNDERSTORMS ON THE EASTERN PLAINS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER SERVICE AT 1.888.386.7637 TO REPORT NEW WILDFIRE STARTS. 41
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
913 PM MDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM NON-TSTM WND GST 2 ENE CLAYTON 36.46N 103.14W
06/16/2011 M58 MPH UNION NM ASOS
KCAO ASOS.
&&
EVENT NUMBER ABQ1101155
SHY1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300753.